Connect
MJA
MJA

Lead poisoning outbreak from consumption of contaminated Ayurvedic medication

Mark J Ferson, Sinead Flanigan and Toni Cains
Med J Aust 2022; 216 (4): . || doi: 10.5694/mja2.51422
Published online: 7 March 2022

To the Editor: In August 2020, the South Eastern Sydney Public Health Unit, located in New South Wales, Australia, received a statutory laboratory notification of an elevated blood lead level of 0.34 µmol/L in a preschool‐aged child recently diagnosed with autism. This was above the 0.24 µmol/L level requiring notification under the Public Health Act 2010 (NSW). The test had been requested by the child's paediatrician due to concern about the child’s recent consumption of an oral Ayurvedic medicine prescribed by a naturopath.

  • Mark J Ferson1,2
  • Sinead Flanigan1
  • Toni Cains1

  • 1 South Eastern Sydney Local Health District, Sydney, NSW
  • 2 University of New South Wales, Sydney, NSW



Acknowledgements: 

We acknowledge Antony Underwood for his clinical acumen in linking the possibility of lead poisoning with consumption of Ayurvedic medication in the index case, and thank all those who assisted in the public health response.

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Online responses are no longer available. Please refer to our instructions for authors page for more information.